Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2014) 35 P319 | DOI: 10.1530/endoabs.35.P319

ECE2014 Poster Presentations Clinical case reports Thyroid/Others (72 abstracts)

The unusual case of the appearance of radioiodine (I-131) uptake in lung metastases in a patient with papillary thyroid cancer (PTC)

Iwona Palyga 1 , Aldona Kowalska 1 , Agnieszka Walczyk 1 & Lukasz Holody 2

19 views


1Department of Endocrinology, Holycross Cancer Centre, Kielce, Poland; 2Nuclear Medicine Department, Holycross Cancer Centre, Kielce, Poland.


A 67-year-old male with PTC (pT3N0) underwent a total thyroidectomy in February 2004. Subsequently he was treated with I-131 and radiotherapy (RT). Combined therapy did not normalize the serum thyroglobulin (TG). Because of elevated TG and persistent I-131 uptake in thyroid bed the patient received a total activity of 21275 MBq of I-131 in 4 years. The treatment was stopped in March 2007 due to a lack of I-131 uptake in the last post-therapeutic whole body scan (WBS) with still elevated TG. Other imaging studies (chest CT and bone scan) were negative for metastases (mets). Controlled PET-CT with FDG was performed in December 2007 and multiple lung micro-mets were revealed in the CT scan, but without concomitant FDG uptake. PTC lung mets were confirmed in the histopathology. The patient was subsequently treated with I-131 in February 2008. WBS did not reveal I-131 uptake in the lung mets. Moreover, the patient refused treatment with the kinase inhibitor. TG has gradually increased. After an episode of aphasia in October 2013 a head MRI was performed and revealed a right frontal lobe tumor (25 mm – mets or primary). RT to the head was performed followed by I-131. Surprisingly WBS revealed very intense diffuse accumulation of I-131 in the lungs, but not in the frontal lobe.

Conclusions: The case described above raises the question of whether the appearance of radioiodine uptake in lung metastases in 2013 stems from some unknown mechanism or rather the lack of radioiodine uptake in lung metastases in 2007 was caused by contamination with iodine? This is possible but unlikely, since the patient had been treated many times before with I-131 and has always been informed about the principles of avoiding cross-contamination. However, ioduria was not performed in the patient, as this examination is not routinely performed in our country.

Article tools

My recent searches

No recent searches.